Alabama, 2026Tornado and Damaging Winds in Alabama, March 9, 2026
March 9, 2026 · NWS BMX · 18 events in 8 counties and zones
A shortwave trough moved through the region on March 9, with a broken line of thunderstorms sliding east-southeastward across Central Alabama during the evening hours. These storms produced sporadic instances of wind damage across the northern half of Central Alabama, with the most concentrated area of damage being across Jefferson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved through the region on March 9, with a broken line of thunderstorms sliding east-southeastward across Central Alabama during the evening hours. These storms produced sporadic instances of wind damage across the northern half of Central Alabama, with the most concentrated area of damage being across Jefferson County. In addition to straight-line wind damage, an EF-0 tornado was confirmed in western Jefferson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 12:14 PM CST, 4 hours 17 minutes earlier. Its key messages:
- Updated at 105 PM CDT MON MAR 9 2026
- There is a risk of severe thunderstorms affecting Central Alabama late this afternoon and evening. Threats include damaging wind gusts, large hail and a brief tornado. Brief, minor flooding may occur in downpours.
- There is a risk of severe thunderstorms affecting Central Alabama late Wednesday. Threats including damaging wind gusts, large hail, and perhaps a few tornadoes. Brief, minor flooding may occur in downpours.
- There is a medium to high chance for low temperatures reaching the upper 30s Friday morning when conditions may become supportive of patchy frost.
Area forecast discussion, Mar 9, 12:14 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
114 PM CDT Mon Mar 9 2026
...New DISCUSSION, AVIATION...
.KEY MESSAGES...
Updated at 105 PM CDT MON MAR 9 2026
- There is a risk of severe thunderstorms affecting Central
Alabama late this afternoon and evening. Threats include
damaging wind gusts, large hail and a brief tornado. Brief,
minor flooding may occur in downpours.
- There is a risk of severe thunderstorms affecting Central
Alabama late Wednesday. Threats including damaging wind gusts,
large hail, and perhaps a few tornadoes. Brief, minor flooding
may occur in downpours.
- There is a medium to high chance for low temperatures reaching
the upper 30s Friday morning when conditions may become
supportive of patchy frost.
&&
.DISCUSSION...
(This afternoon through Sunday)
Issued at 105 PM CDT MON MAR 9 2026
After the slow burn-off this morning, temperatures are rapidly
warming ahead of a shortwave moving through the MS Valley right
now. The main line of showers and storms will slide across
northern MS and work into northwestern Alabama between 5 to 6 PM
and then slide south and east through the early evening. We are
doing an afternoon balloon launch to see if we can better capture
on the environment ahead of this complex. Models are indicating
that this will be a high cape, but low shear event. More of a
typical MCS event for Central Alabama. Look for the complex to
really increase in forward speed this afternoon and evening. The
primary threats for this will be strong winds and some large hail,
however a brief spin up tornado can not be ruled out, especially
on the leading edge of the line and then storm generated
instability.
As the complex of showers and storms work out of the area Tuesday
morning, a shortwave ridge will slide across the Gulf Coast. Thus
temperatures will increase into the low 80s for a large portion
of Central Alabama. Despite the increase in high pressure there
still could be a few showers/storms in the north and eastern
portions of the area.
For Wednesday, a southern-stream shortwave should merge with
another trough just to its north. By late Wednesday, a large,
sharp trough axis will be on our doorstep, allowing for a large
line of showers and thunderstorms. The models continue to show a
slower trend, with it leaning toward generally a night-time event
for Central Alabama. Shear profiles and weak, but sufficient,
instability will offer a risk for damaging wind gusts and perhaps
a few tornadoes. While this activity will be progressive, high
rainfall rates could cause brief, minor flooding.
A brief dip in temperatures follows Wednesday's storm system. The
coldest period looks to be Friday morning. Guidance has a medium
to high chance for low temperatures slipping into the 30s for
parts of Central Alabama. Forecast winds and relative humidity
suggest patchy frost could be in the cards barring any changes.
Calmer weather conditions are forecast for Saturday and Sunday
with a return to seasonably warm conditions.
16
&&
.AVIATION...
(18Z TAFS)
Issued at 105 PM CDT MON MAR 9 2026
The next 6 hours should be good in terms of flight conditions.
Still a few pockets of MVFR, but VFR overall. The big story will
unfold late this afternoon into tonight as a complex of storms,
currently moving closer to the MS River, will slide into the area
from the west. Strong to severe storms will be possible at the
northern sites, from 23z to 5z. Included tempo for winds and
storms at TCL/BHM and EET. Continued with prob30 for the southern
sites from 3 to 9z. Confidence on major impacts are lower across
MGM and AUO.
16
&&
.FIRE WEATHER...
There are no low RH concerns over the next few days. It wont be
until after Wednesday's strong front that lower dew points return
and promote lower afternoon MinRHs (Thu-Sat in the 30% range).
Winds will be southerly between 5-10 mph on Tuesday, and
southerly around 10-15 mph on Wednesday (shifting to the northwest
overnight). Scattered to numerous thunderstorms are forecast for
late afternoon through tonight, some of which may be severe with
strong wind gusts and large hail. Tuesday is looking quieter and
seasonably warm. A line of showers and thunderstorms is likely
late Wednesday afternoon to night, some of which may be severe. A
period of rain-free weather is forecast late week into the
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 59 79 61 82 / 80 30 10 10
Anniston 61 80 62 83 / 80 20 10 10
Birmingham 63 80 65 82 / 80 20 10 20
Tuscaloosa 63 83 64 84 / 60 10 10 20
Calera 63 82 63 84 / 70 10 10 10
Auburn 63 82 63 83 / 70 20 10 0
Montgomery 63 84 64 85 / 40 10 10 10
Troy 63 85 63 85 / 20 10 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...16
AVIATION...16
In the hours before
Special weather statement, Mar 9, 3:52 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
452 PM CDT Mon Mar 9 2026
ALZ012-092215-
Lamar AL-
452 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAMAR COUNTY THROUGH 515
PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vernon, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernon, Bedford, Blooming Grove, Crossville, Hightogy, and Lamar
County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Alabama.
&&
LAT...LON 3383 8824 3384 8795 3368 8795 3370 8825
TIME...MOT...LOC 2151Z 273DEG 42KT 3376 8817
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamSpecial weather statement, Mar 9, 4:00 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
500 PM CDT Mon Mar 9 2026
ALZ011-092230-
Marion AL-
500 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION COUNTY
THROUGH 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 10 miles north of Hamilton, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner, and Upper Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Alabama.
&&
LAT...LON 3431 8770 3431 8764 3430 8763 3418 8763
3415 8764 3421 8806 3432 8803
TIME...MOT...LOC 2200Z 274DEG 38KT 3429 8794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
87/GranthamThunderstorm Wind, Winston
- When
- March 9, 4:31 PM CST to 4:40 PM CST
- Where
- Winston County, 0.72 mi E of Forkville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.269, -87.537
The National Weather Service surveyed damage northeast of Haleyville from the Forkville area to the Ashridge community and determined it to be the result of straight-line winds. The most concentrated damage was observed at the intersection of Highway 195 and Little Crooked Rd around 5:35 pm CDT, where several structures were damaged. A furniture business sustained roof damage and had a glass door blown out, an open air hay shed was flipped onto an adjacent outbuilding, and a larger garage sustained roof and siding damage. In addition, a smaller three-car shed collapsed and fell into the larger garage. Just east of this, at least five trees were uprooted across Little Crooked Rd, with roofing tin from the garage blown into the fallen trees. This damage was all within 130 yards, with winds estimated up to 75 mph. No other notable damage was observed except for a few trees down along Jim Brown Rd approximately four miles to the southeast.
Thunderstorm Wind, Blount
- When
- March 9, 5:40 PM CST to 6:05 PM CST
- Where
- Blount County, 0.63 mi SSW of Brooksville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.162, -86.475
A few trees were downed in the Blountsville, Brookville, and Altoona areas of Blount County.
Thunderstorm Wind, Tuscaloosa
- When
- March 9, 6:04 PM CST to 6:19 PM CST
- Where
- Tuscaloosa County, 0.91 mi NE of New Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.579, -87.658
The National Weather Service surveyed damage in northern Tuscaloosa County associated with a severe thunderstorm that moved through the area the previous evening. Only very minimal, sporadic wind damage was observed on Old Jasper Rd, Old Cheatam Rd, and Bagwell Rd, with no spatial continuity between points. This storm later produced the surveyed damage in Jefferson County.
In addition, an 18-wheeler was blown over along Highway 13 near the Tuscaloosa/Fayette county line.
Thunderstorm Wind, Jefferson
- When
- March 9, 6:26 PM CST to 6:28 PM CST
- Where
- Jefferson County, 0.9 mi SE of Morris
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.740, -86.810
Trees and power lines were downed in the Morris area.
Thunderstorm Wind, Jefferson
- When
- March 9, 6:35 PM CST to 6:47 PM CST
- Where
- Jefferson County, 0.43 mi W of Mud Creek
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.400, -87.157
In addition to an EF-0 tornado that was confirmed in the area, sporadic wind damage as a result of a surge of straight-line winds was observed elsewhere along Lock 17 Rd and Groundhog Rd from near the Providence community to just south of the Groundhog Rd and Mud Creek Rd intersection in the Mud Creek community. The most extensive area of non-tornadic damage was observed to be along Mud Creek Rd south of Groundhog Rd, where several trees were uprooted, minor roof damage occurred to two homes and a small outbuilding, and power poles were broken with lines in the road, causing a portion of the roadway to be closed much of the day following the storm. Winds were estimated at 75 mph here. Very minor, sporadic tree damage was observed in the Adger and North Johns areas, mainly limbs down.
Tornado, Jefferson
- When
- March 9, 6:40 PM CST to 6:47 PM CST
- Where
- Jefferson County, 5.75 mi W of Oak Grove to 0.48 mi NNW of Mud Creek
- Rating
- EF0
- Path length
- 5.83 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.436, -87.248
The National Weather Service surveyed damage in western Jefferson County and determined that an EF-0 tornado occurred, embedded within a larger area of straight-line wind damage. The tornado began south of Lock 17 Rd near Betty Hill Rd, where several softwood trees were uprooted, knocking down power lines. An area of weak rotation was noted on radar associated with this damage and the feature continued to the section of Groundhog Rd in the area of Woods Creek. Here, extensive softwood tree damage was observed, with numerous trees uprooted and smaller trees snapped. Much of the treefall was found to be laying easterly to east-northeasterly, with overall storm motion to the southeast. Minor softwood tree damage associated with the same radar feature was observed along Mud Creek Rd north of the Groundhog Rd intersection, with a couple uprooted trees and several limbs down.
Thunderstorm Wind, Cherokee
- When
- March 9, 6:40 PM CST to 6:42 PM CST
- Where
- Cherokee County, 0.63 mi W of Leesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.179, -85.761
Trees were downed in the Leesburg area.
Thunderstorm Wind, Cherokee
- When
- March 9, 6:43 PM CST to 6:45 PM CST
- Where
- Cherokee County, 0.9 mi SW of Blanche
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.360, -85.610
Trees were downed in the Blanche area.
Thunderstorm Wind, Cherokee
- When
- March 9, 6:45 PM CST to 6:52 PM CST
- Where
- Cherokee County, 0.5 mi WSW of Gaylesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.268, -85.558
Trees were downed on the north side of Weiss Lake and in the Gaylesville area. The roof was blown of chicken houses just east of Gaylesville.
Thunderstorm Wind, Jefferson
- When
- March 9, 6:57 PM CST to 6:58 PM CST
- Where
- Jefferson County, 1.67 mi SSE of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.448, -87.017
A large oak tree fell on a fence along Hazel Dr.
Thunderstorm Wind, Jefferson
- When
- March 9, 7:00 PM CST to 7:06 PM CST
- Where
- Jefferson County, 1.15 mi E of Woodward
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.400, -86.960
Trees and power lines were downed across the Bessemer area, with at least one tree falling on a home.
Thunderstorm Wind, Jefferson
- When
- March 9, 7:08 PM CST to 7:12 PM CST
- Where
- Jefferson County, 0.59 mi ENE of Bluff Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.402, -86.860
Trees were downed along Shades Crest Rd.
Thunderstorm Wind, Jefferson
- When
- March 9, 7:11 PM CST to 7:17 PM CST
- Where
- Jefferson County, 1.73 mi W of Vestavia Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.400, -86.810
Trees were downed in the Hoover area.
Thunderstorm Wind, Jefferson
- When
- March 9, 7:12 PM CST to 7:18 PM CST
- Where
- Jefferson County, 1.73 mi E of Magella
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.470, -86.800
Trees were downed in the Homewood area.
Thunderstorm Wind, Calhoun
- When
- March 9, 7:12 PM CST to 7:14 PM CST
- Where
- Calhoun County, 0.75 mi SE of Mahlep
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.741, -85.872
Trees were down, blocking Halls Chapel Rd.
Thunderstorm Wind, Jefferson
- When
- March 9, 7:13 PM CST to 7:19 PM CST
- Where
- Jefferson County, 2.82 mi NNW of Vestavia Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.440, -86.790
Trees were downed in the Vestavia Hills area.
Thunderstorm Wind, Pickens
- When
- March 9, 7:23 PM CST to 7:26 PM CST
- Where
- Pickens County, 2.38 mi SSW of Ethelsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.388, -88.236
Several trees were blown down along County Road 75.
Thunderstorm Wind, Talladega
- When
- March 9, 8:02 PM CST to 8:04 PM CST
- Where
- Talladega County, 0.96 mi W of Oldfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.198, -86.236
Power lines were downed on the north side of Sylacauga.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 9, 20261 death · 3 injured · 1 event
- Hail and Lightning Strike in Louisiana, March 9, 2026$276,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Mississippi, March 9, 2026$60,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in Mississippi, March 9, 2026$16,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Georgia, March 9, 2026$10,000 · 1 in hail · 7 events
- Dense Fog in New Jersey, March 9 to 10, 20267 events
- Flooding in New York, March 9 to 10, 2026$8,000 · 3 events
- High Wind in Idaho, March 9, 202662 kt wind · 3 events
- Marine High Wind in Lake Superior, March 9, 20261 event
- High Wind in Wyoming, March 9, 202686 kt wind · 1 event
- Damaging Wind in Louisiana, March 9, 2026$10,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, March 9, 2026$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313662, 1313663, 1313664, 1313678, 1313667, 1313665, 1313666, 1313668, 1313669, 1313670, 1313671, 1313672, 1313674, 1313676, 1313679, 1313675, 1313677, 1313681.